Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 244, NWS Goodland, KS

August 5, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2001, 5:59 PM MDT for Yuma County, Colorado. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2001, 5:59 PM MDT (23:59 UTC)
Expired
Aug 5, 2001, 6:45 PM MDT
In force
46 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
2539 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

524 
WUUS53 KGLD 052359
SVRGLD
COC125-060045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
559 PM MDT SUN AUG 5 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 645 PM MDT

* AT 559 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTH OF BEECHER ISLAND...OR ABOUT 18
  MILES WEST OF ST. FRANCIS...MOVING WEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALE AT 615 PM MDT
  BONNY RESERVOIR AT 625 PM MDT
  IDALIA AT 645 PM MDT

ANOTHER LOCATION IN THIS WARNING IS...VERNON.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3960 10208 3996 10207 3998 10247 3960 10244

COLEMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:38 PM MDT, 4 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 1:38 PM MDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
138 PM MDT SUN AUG 5 2001

TSRA POPS ARE THE PROBLEM EARLY...THEN THE EXTENDED SOLUTION.

LESS THAN IDEAL MODEL INITIAILIZATION FOR THE 12Z RUN...WITH ETA
DOING BETTER NEARBY AND AVN BETTER IN BOTH UPSTREAM (WITH
RESPECT TO DAY 5) DIRECTIONS.  WILL USE AVN/ETA BLEND FOR THE
PACKAGE WITH MORE WEIGHT TO ETA IN PERIODS 1 AND 2 AND INCREASING
WEIGHT TO AVN THEREAFTER.

TONIGHT...WILL RUN ISOLATED POPS ALONG AND NORTHWEST OF EXPECTED
00Z 700 TROUGH LOCATION...KMCK TO KLHX.  EAST-WEST ORIENTED UPPER
RIDGE PUSHES NORTH OVERNIGHT AND BEGINS TO EXPOSE FA TO EASTERLY
WAVES.  ELEVATION DIFFERENCES IN COLORADO COUNTIES WARRANT USE OF
MULTIPLE TEMP RANGES.

MONDAY...WITH 500 MB HEIGHTS WELL ABOVE 5970 METERS AND COOLING
TEMPS AT 700 AND 500 MB...IM NOT SURE WELL GET MUCH IN THE WAY OF
CLOUDS.  FLY IN THIS OINTMENT IS THE MORE THAN ADEQUATE MID AND LOW
LEVEL MOISTURE.  WESTERN FA MAY SEE A COUPLE OF FA WITH DIFFERENTIAL
TERRAIN HEATING EFFECTS.  DEEP AND WEAK EASTERLY FLOW WILL NOT
INHIBIT ANY FORMATION.

MONDAY NIGHT AND TUESDAY...RIDGE MOVES FAR ENOUGH TO NORTH THAT
HEIGHTS LOWER.  PERSISTENT DEEP AND WEAK UPSLOPE WILL RESULT IN
SLIGHT LOWER MAX TEMPS.

AFTER TUESDAY NIGHT...DOMESTIC SPECTRAL MODELS WANT TO TAKE LEAD
EASTERLY AND MONSOON VORT AND MOVE THEM NORTH ACROSS A WEAKNESS IN
THE SOUTHWARD MOVING RIDGE OVER COLORADO WHILE BARRY REMNANTS MASK
THE EASTERN LOBE.  AVN/MRF ALSO WANT TO PHASE RIDGE ROUNDING EASTERLY
WITH SHORTWAVE IN WESTERLY FLOW...RESULTING IN SIGNIFICANT DROPS IN
500 MB HEIGHTS THROUGH FRIDAY.  I DONT ENTIRELY TRUST THIS
SCENARIO GIVEN SPECTRAL MODEL BIAS FOR PHASING ENERGY TOO FAR WEST
AND ITS TENDENCY TO ERODE AWAY RIDGES...BUT AGREE WITH THE IDEA THAT
REGION WILL COOL DOWN A BIT FOR A FEW DAYS WITH INCREASE CHANCE OF
PRECIP FROM FRIDAY ON AS FLOW ALOFT BECOMES NORTHWEST WITH MONSOON
VORTS TRYING TO CROSS RIDGE WEAKNESS. WILL KEEP TEMPS A BIT ABOVE
MEX/FMR GUIDANCE BASED ON PAST BIASES WITH SOUTHWEST FLOW SHIFTING
NORTHWEST THROUGH DIRTY RIDGE EPISODES THUS FAR THIS SUMMER.  I
WOULD NOT BE SURPRISED TO SEE THE EAST-WEST RIDGE REAPPEAR ONCE
BARRY FADES OUT OF WEATHER VIEW AND MONSOON MOISTURE TAKES A BREAK...
AS THERE IS NO SIGNIFICANT COLD AIR ADVECTION AT LOW LEVELS INTO
THE WESTERN U.S. PORTION OF THE DOMINATE RIDGE.

.GLD...NONE.

ENTWISTLE

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.